Michigan, 2014

Flooding in Michigan, April 14 to 15, 2014

April 14 to 15, 2014 · NWS APX · 3 events in 3 counties and zones

A tardy spring thaw was enhanced by a widespread 1 to 2 inches of rain that fell on the 13th and 14th. This resulted in areas of high water in the mid portion of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A tardy spring thaw was enhanced by a widespread 1 to 2 inches of rain that fell on the 13th and 14th. This resulted in areas of high water in the mid portion of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 14, 3:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 14, 3:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
422 AM EDT MON APR 14 2014

.SYNOPSIS...
ISSUED AT 352 AM EDT MON APR 14 2014

LOW PRESSURE WILL CONTINUE TO MOVE ACROSS THE REGION TODAY BRINGING
MORE HEAVY PRECIPITATION THIS MORNING. RAIN WILL MIX WITH AND CHANGE
OVER TO SNOW BEFORE TAPERING OFF THIS AFTERNOON WITH A LITTLE
ACCUMULATION POSSIBLE IN SOME AREAS. ANOTHER ROUND OF LIGHT SNOW IS
THEN EXPECTED TONIGHT WITH SNOW SHOWERS POSSIBLE TUESDAY.
TEMPERATURES WILL SLOWLY MODERATE LATER IN THE WEEK WITH CHANCES FOR
A LITTLE RAINFALL.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 352 AM EDT MON APR 14 2014

...HEAVY RAIN AND FLOODING ISSUES CONTINUE RAIN CHANGING TO SNOW
WEST WITH MINIMAL ACCUMULATIONS...

IMPACTS: RIVER AND LOWLAND FLOODING...ESPECIALLY LOWLAND AREAS NEAR
RIVERS AND STREAMS IN NRN LOWER. THE PRIMARY THREATS RESIDE SOUTH OF
M-72.

CURRENT WEATHER AND SYNOPTIC PATTERN/EVOLUTION:

LARGE UPPER TROUGH NESTLING IN OVER THE HEART OF THE COUNTRY WITH A
SHORTWAVE AND SHOT OF WARM/MOIST ADVECTION...UPPER DIVERGENCE IN
INCREASING MID LEVEL JET...AND LOW LEVEL CONVERGENCE WITH SFC LOW
PRESSURE LIFTING INTO NRN LOWER. RAINS HAVE BEEN ONGOING FOR SOME
TIME NOW WITH LATEST REPORTS UP TO 1.5" QPF IN THE LAST 12 HRS.
BRIEF AND TRANSIENT AREAS OF FGEN RESULTING FROM INCOMING NRN STREAM
ENERGY...HAVE TIGHTENED THE LOW TO MID LEVEL BAROCLINICITY. THE FGEN
HAS NOT SEEN TO HAVE RESULTED IN ANY SIGNIFICANT LOCALIZED EXCESSIVE
RAINFALL. THIS WAVE WITH EXIT NRN MICHIGAN THIS MORNING...WITH MUCH
COLD AIR WRAPPING BACK INTO NORTHERN MICHIGAN. UPSTREAM AT THE BASE
OF THE LONGWAVE TROUGH...ANOTHER SHORTWAVE WAS WORKING INTO THE
PANHANDLE OF OKLAHOMA AND WAS ASSOCIATED WITH A BAND OF
PRECIPITATION STRETCHING THROUGH KANSAS. THIS SECOND WAVE WILL LIFT
UP INTO NRN LOWER MICHIGAN JUST AHEAD OF THE AXIS OF THE LONGWAVE
TROUGH. INCREASING DEEP LAYER -DIVQ DEVELOPS OVER THE AREA...WHILE
THIS BAND OF DEEPER MOISTURE ENCOUNTERS COLDER AND COLDER AIR
FILTERING INTO OUR NECK OF THE WOODS.

GENERAL WEATHER EXPECTATIONS:

RAINFALL THIS MORNING WILL BE WIDESPREAD WITH SFC LOW LIFTING
THROUGH NE LOWER. THE RAINS WILL BE CHANGING OVER TO/OR MIXING WITH
SNOW FROM WEST TO EAST...WITH JUST RAIN ACROSS NE LOWER. SUBSIDENCE
BACK BEHIND THIS LOW WILL QUICKLY SUPPRESS AND PRECIP...WHILE ALSO
LOCKING IN LOW LEVEL CLOUDS. DEFORMATION PRECIPITATION (SNOW AND
RAIN/SNOW) WILL HOLD ON LONGEST ACROSS MAINLY NW LOWER AND EASTERN
UPPER THROUGH THE NOON HOUR. HEADING THROUGH AFTERNOON...EVENTUALLY
ALL OF THE REGION WILL SEE A BREAK IN THE PRECIPITATION...BUT WITH
DAMP AND GLOOMY WEATHER FROM STUCK LOW LEVEL CLOUDS. EVENTUALLY THE
ENTIRE COLUMN COOLS ENOUGH FOR THE NEW BATCH OF PRECIPITATION FROM
THE PANHANDLE WAVE TO BE IN THE FORM OF ALL SNOW. SNOWFALL AMOUNTS
WILL BE MINIMAL...WITH LESS FORCING AND OVERALL QPF. EXPECT MOST ALL
AREAS TO SEE AN INCH OR SO...WITH MAYBE A COUPLE OF INCHES ACROSS
WESTERN CHIP/MACK...WHERE CURRENT RAINFALL MAY ALREADY TURN TO SNOW
BY DAYBREAK AND HELP OVERALL ACCUMULATIONS.

HIGHS WILL BE AT DAYBREAK FOR MOST...IN THE LOW/MID 30S IN EASTERN
UPPER...RANGING TO THE LOWER 50S NEAR THE SAGINAW BAY WHERE SOME
WARM AIR IS EXPECTED TO ARRIVE BY DAYBREAK. READINGS WILL JUST FALL
FROM THAT POINT ON...THROUGH THE DAY. BY LATE AFTERNOON UPPER 20S
AND 30S WILL BE ALL OVER NRN MICHIGAN...A BLAST OF WINTER...AGAIN.

LOWS TONIGHT IN THE TEENS TO LOWER 20S.

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 352 AM EDT MON APR 14 2014

...UNSEASONABLY COLD THROUGH TUESDAY NIGHT...

A QUICK SHOT OF ARCTIC AIR WILL RESULT IN TEMPERATURES OF 20 TO 25
DEGREES BELOW AVERAGE FOR THE MIDDLE OF APRIL FOR TUESDAY AND TUESDAY
NIGHT. TEMPERATURES ARE THEN EXPECTED TO BEGIN TO MODERATE WEDNESDAY
AND REBOUND SOME MORE THURSDAY INTO NEXT WEEKEND. HOWEVER...IT IS
EXPECTED TO REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE REMAINDER
OF THE FORECAST. PLENTY OF CHANCES FOR A LITTLE PRECIPITATION OVER
THE COMING DAYS...FIRST IN THE FORM OF SNOW SHOWERS
TUESDAY...WEDNESDAY AND WEDNESDAY NIGHT THEN RAIN SHOWERS
THEREAFTER. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND LOW
TEMPERATURES TUESDAY NIGHT THEN POPS FOR THE REMAINDER OF THE
FORECAST.

TUESDAY....UNSEASONABLY COLD AIR ENCOMPASSES THE REGION AS WE GET A
QUICK SHOT OF ARCTIC AIR (850 MB TEMPS RANGE FROM -14 TO 18 C ACROSS
THE FORECAST AREA). THE COMBINATION OF POSSIBLE LAKE EFFECT (THOUGH
AMOUNT OF ICE COVERAGE ACROSS NORTHERN LAKE MICHIGAN IS IN QUESTION)
AND A WEAK SHORT WAVE MOVING THROUGH THE FLOW COULD PRODUCE A FEW
SNOW SHOWERS. THE AIRMASS IS RATHER DRY (MEAN 1000-500 MB RH 40 TO
50 PERCENT) SO WILL KEEP POPS IN THE CHANCE CATEGORY...HIGHEST WEST.
HIGHS ONLY RANGING FROM THE MIDDLE 20S NORTH TO THE LOWER 30S
SOUTHEAST.

TUESDAY NIGHT...LIGHT WINDS AND MOSTLY CLEAR SKIES WILL ALLOW
TEMPERATURES TO DROP INTO THE SINGLE DIGITS ABOVE ZERO ACROSS INLAND
PORTIONS OF EASTERN UPPER AND NORTHERN LOWER AND THE TEENS
ELSEWHERE. A FEW RECORD LOWS HAVE A GOOD SHOT OF BEING
BROKEN...ESPECIALLY AT GAYLORD (14 IN 1980)...ALPENA (18 IN 1939)
AND SAULT STE MARIE (14 IN 1904).

WEDNESDAY INTO WEDNESDAY NIGHT...INCREASING CLOUDS WITH PERHAPS SOME
WARM ADVECTION DRIVEN SNOW SHOWERS (ESPECIALLY ACROSS NORTHERN
ZONES...POSSIBLE MIXED WITH RAIN SHOWERS ACROSS CENTRAL ZONES THOUGH
SOUNDINGS STILL LOOK LIKE ALL SNOW). HIGHS RANGING FROM THE LOWER
30S NORTH TO THE LOWER AND MIDDLE 40S SOUTH. TEMPERATURES HOLDING UP
WEDNESDAY NIGHT DUE TO AN INCREASING SOUTHEAST LOW LEVEL FLOW
KEEPING LOWS RANGING FROM THE MIDDLE 20S TO THE LOWER 30S.

THURSDAY THROUGH SUNDAY...EXTENDED MODELS CONTINUE TO STRUGGLE WITH
THE EVOLUTION OF THE UPPER LEVEL PATTERN. MODELS CONTINUE TO STRING
OUT MOISTURE FROM A TROUGH EXTENDING FROM THE EASTERN PLAINS INTO
THE WESTERN GREAT LAKES. THE AXIS OF THIS MOISTURE LIES OUT ACROSS
THE NORTHWESTERN FORECAST AREA. EXTENDED MODELS ARE THEN STARTING TO
COME INTO FAIR AGREEMENT THAT ENERGY ROUNDING THE BASE OF THE TROUGH
ACROSS THE PLAINS MOVES INTO THE GREAT LAKES REGION FRIDAY INTO
SATURDAY POSSIBLY BRINGING SOME RAINFALL. LOTS OF UNCERTAINTY
REMAINS DURING THIS PERIOD SO WILL CONTINUE WITH ONLY CHANCE POPS.
THIS SYSTEM MAY EVENTUALLY LIFT OUT LATER IN THE WEEKEND SO WILL
ONLY HAVE SLIGHT CHANCE POPS FOR SATURDAY NIGHT INTO SUNDAY.
TEMPERATURES ARE EXPECTED TO REMAIN A FEW DEGREES BELOW
CLIMATOLOGICAL NORMALS. HIGHS RANGING FROM THE LOWER AND MIDDLE 40S
NORTH TO THE LOWER AND PERHAPS MIDDLE 50S SOUTHEAST. LOWS MAINLY IN
THE 30S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1151 PM EDT SUN APR 13 2014

LOUSY FLYING WX THRU THE FORECAST.

STRONG LOW PRESSURE WILL MOVE NE FROM NW IL...CROSSING CENTRAL
LOWER MI AT DAYBREAK MONDAY. RAIN...HEAVY AT TIMES...WILL CONTINUE
OVERNIGHT...WITH IFR TO LIFR CONDITIONS. AS THE LOW
DEPARTS...THERE WILL BE A WINDOW WHERE RAIN CHANGES TO SNOW BEFORE
DIMINISHING. HOWEVER...INCOMING AIR WILL BE COLD ENOUGH TO SUSTAIN
SOME SNOW SHOWERS DURING THE DAY...ESPECIALLY NEAR LAKE MI.
HOWEVER...MOST SITES SHOULD IMPROVE TO MVFR DURING THE DAY (TVC A
POSSIBLE EXCEPTION THANKS TO VSBY RESTRICTIONS). ANOTHER
DISTURBANCE CROSSING THE REGION WILL AMP UP SNOWFALL MONDAY
EVENING...WITH IFR VSBYS DEVELOPING.

NNE WINDS THIS EVENING WILL BACK N AND NNW OVERNIGHT AND MONDAY
MORNING. VERY GUSTY WINDS ON MONDAY.

&&

.HYDROLOGY...
ISSUED AT 352 AM EDT MON APR 14 2014

YESTERDAYS RAINFALL OF 1-3 INCHES ACROSS THE M-55 CORRIDOR HAVE
EXACERBATED ALREADY SWOLLEN RIVERS AND STREAMS...AND AIDED IN
SNOWMELT. CURRENT WAVE OF RAINFALL HAS RANGED FROM NEAR 2 INCHES
SOUTH OF GTV BAY THROUGH GAYLORD (ROUGHLY AN INCH OF RAIN) AND
INTO NE LOWER AROUND ROGERS CITY. RIVER FLOOD WARNINGS STILL
EXPECTED TO CREST QUITE HIGH AT SEVERAL LOCATIONS ACROSS THE M-55
CORRIDOR AND FURTHER NORTH...MORE SO INTO NW LOWER. THIS WAVE OF
RAIN ALONE LIKELY NOT ENOUGH TO RESULT IN WIDESPREAD
FLOODING...BUT CURRENT CONFIGURATION OF EARNED COUNTIES SEEMS MORE
THAN REASONABLE. NO ADDITIONAL COUNTIES TO BE INCLUDED IN THE
FLOOD WARNING...WITH FLOOD WATCH CONTINUING JUST A FEW MORE HOURS
ALL OTHER AREAS OF NRN LOWER. THIS BECAUSE THERE IS STILL THE
POSSIBILITY OF SOME LOCALIZED HEAVY RAINFALL OVER THE NEXT FEW
HOURS...MAINLY ACROSS NW LOWER. AM LEANING TOWARD CANCELING THE
FLOOD WATCH AT 7AM...AS RAINFALL INTENSITIES WILL BE FALLING OFF.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH THIS EVENING FOR MIZ016>036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...AS
SHORT TERM...SMD
LONG TERM...AS
AVIATION...JZ
HYDROLOGY...SMD
Hazardous weather outlook, Apr 14, 3:21 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
421 AM EDT MON APR 14 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
421 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH DAYBREAK...BEFORE
INTENSITIES FALL OFF THROUGH THE MORNING...AND RAIN ALSO CHANGES
OVER OR MIX WITH SNOW THROUGH THE DAY. WHEN COMBINED WITH PREVIOUS
RAINFALL AND SNOWMELT...LOWLAND AND RIVER FLOODING WILL
CONTINUE...AS WELL AS THE POTENTIAL FOR ADDITIONAL FLOODING.
PLEASE REFER TO THE LATEST FLOOD WARNINGS WATCHES FOR FURTHER
DETAILS...OR VISIT US ONLINE AT WEATHER.GOV/GAYLORD...OR ON
FACEBOOK AND TWITTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVERS AND STREAMS WILL REMAIN SWOLLEN WITH LOWLAND FLOODING INTO
MUCH OF THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE AT ANY TIME THROUGH MONDAY...WITH SNOW REPORTS
WELCOME MONDAY AND TUESDAY. REPORTS MAY BE MADE IN ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

In the hours before

Local storm report, Apr 14, 1:42 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
242 AM EDT MON APR 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HEAVY RAIN       1 NNW WELLSTON          44.23N 85.96W
04/14/2014  M1.87 INCH       MANISTEE           MI   MESONET

            MESONET STATION 1 NNW WELLSTON /EW0269/
            HEAVY RAIN DURATION 12 HOURS

0159 AM     HEAVY RAIN       1 NE WELLSTON           44.22N 85.94W
04/14/2014  M1.52 INCH       MANISTEE           MI   MESONET

            MESONET STATION 1 ENE WELLSTON /WLLM4/ HEAVY
            RAIN DURATION 12 HOURS

0213 AM     HEAVY RAIN       MANTON                  44.42N 85.40W
04/14/2014  M1.22 INCH       WEXFORD            MI   MESONET

            MESONET STATION MANTON /MTNM4/ HEAVY RAIN
            DURATION 12 HOURS

0224 AM     HEAVY RAIN       1 SSW MANISTEE          44.23N 86.34W
04/14/2014  M1.03 INCH       MANISTEE           MI   MESONET

            MESONET STATION 1 SSW MANISTEE /DW9113/
            HEAVY RAIN DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 14, 5:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
658 AM EDT MON APR 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       11 N LAKE CITY          44.49N 85.21W
04/14/2014  M2.17 INCH       MISSAUKEE          MI   SPOTTER

            24HR TOTAL THRU 630 AM.

&&

BERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wexford

When
April 14, 6:00 AM EST to April 15, 11:00 PM EST
Where
Wexford County, 2.41 mi SE of Lake Cadillac to 1.09 mi NNE of Manton
Cause
Heavy Rain / Snow Melt
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
44.210, -85.380

Two areas of concentrated flooding occurred in Wexford County, with a number of road closures. One was along Lake Mitchell, just west of Cadillac. The other was along the Manistee River in far northern sections of the county. Water entered multiple homes at both locations.

Flood, Grand Traverse

When
April 14, 11:30 AM EST to April 15, 11:00 PM EST
Where
Grand Traverse County, 2.44 mi E of Grawn to 3.63 mi SE of (Tvc)traverse City A
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
44.669, -85.630

The Boardman River flooded a few homes near Boardman Plains Road. In addition, Townline Road south of South Airport was closed by floodwaters.

Flood, Gladwin

When
April 14, 11:30 AM EST to April 15, 11:00 PM EST
Where
Gladwin County, 1.55 mi NW of Gladwin to 1.84 mi S of Gladwin Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$80,000
Reported by
Public
Coordinates
43.994, -84.504

The Cedar River rose out of its banks, flooding a few businesses in the city of Gladwin.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524821, 524822, 524823.